The reliance on nursing staff by GPs to take consultations!
“Blood pressure drugs that are taken by millions of Britons could raise the risk of potentially deadly kidney problems
Doctors fear”. This was an article in the Daily Mail newspaper this week. What I would like to know, was I at risk of deadly kidney problems due to being on the Ace Inhibitor that could cause this risk but could only get to see a nurse when faced with a urinary problems following a Total Knee Replacement operation earlier this year? I have taken Perindopril, an Ace Inhibitor for several years now and about two weeks after my TKR I was experiencing difficulties in only passing reduced amounts of urine despite the need to urinate. I telephoned my GP surgery and requested an appointment to see a GP and gave brief details for my request, as required by our surgery. Later a duty nurse rang me and offered me an appointment to see her and when I said “no I need to see a Doctor” she advised me to see her initially. I took this to mean that if she was unable to help she would let me see a Doctor. However she was only able to diagnose a possible urine infection but unable to answer why I was having difficulty in volume passed and did not offer any other solution. In frustration I left the surgery thinking that I would speak to my Consultant Surgeon about the problem as I had an appointment with him in about two weeks. When I explained to him that I was having this difficulty he said that I needed to see my GP and get a form to have a blood test for Kidney Function. I explained that I couldn’t get to see a Doctor only a nurse and she hadn’t helped. He immediately gave me a form and sent me for the blood test informing me that the result would be sent to my GP. I heard nothing and after all this time the problem seemed to resolve itself!
However, a nurse would have little or no knowledge of what a problems a patients medication might cause and was not in a position to take a consultation for the condition I was suffering from. What could have happened if it had been a reaction to the Ace Inhibitor when there is said to be a 30% chance of it being fatal, as mentioned in the newspaper article!